Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS Little Rock, AR

August 18, 2017Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 18, 2017, 10:52 PM CDT for Pulaski County, Arkansas. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 10:52 PM CDT (03:52 UTC)
Expired
Aug 19, 2017, 12:45 AM CDT
In force
113 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 8 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 11:30 PM CDTFLASH FLOODSherwood, ARINTERSECTION OF KIEHL AND BROCKINGTON WAS REPORTED FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS54 KLZK 190352
FFWLZK
ARC119-190545-
/O.NEW.KLZK.FF.W.0070.170819T0352Z-170819T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1052 PM CDT FRI AUG 18 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Pulaski County in central Arkansas...

* Until 1245 AM CDT

* At 1052 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one to two inches of rain has already fallen. Flash flooding is 
  likely to occur.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Sherwood...                       Jacksonville...
  West Little Rock...               Maumelle...
  Downtown Little Rock...           Southwest Little Rock...
  North Little Rock Airport...      Little Rock AFB...
  Wrightsville...                   Argenta...
  Burns Park...                     Gravel Ridge...
  Morgan...                         Marche...
  Chenal Valley...                  Oak Grove in Pulaski County...
  Protho Junction...                Gibson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3470 9209 3468 9210 3461 9216 3469 9250
      3480 9254 3482 9244 3493 9240 3493 9208

$$

61
1 follow-up statement
640 
WGUS74 KLZK 190517
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1217 AM CDT SAT AUG 19 2017

ARC119-190527-
/O.CAN.KLZK.FF.W.0070.000000T0000Z-170819T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski AR-
1217 AM CDT SAT AUG 19 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3470 9209 3468 9210 3461 9216 3469 9250
      3480 9254 3482 9244 3493 9240 3493 9208

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:28 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 6:28 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
628 PM CDT Fri Aug 18 2017

.AVIATION...
Scattered TSRA across extreme NW Arkansas will move ESE and
likely affect KHRO and KBPK between 00Z and 03Z. Brief heavy rain
will like reduce visibilities along with gusty winds that could
exceed 40kts. As the storms track further SE, KLIT, KPBF, could
see storms in the vicinity around midnight. Otherwise, VFR
conditions and nearly calm winds will be the rule through the
remainder of the forecast period.

&&

.PREV DISCUSSION...(ISSUED 252 PM CDT Fri Aug 18 2017)

SHORT TERM...Tonight Through Sunday

With quite a bit of sunshine today and only some afternoon CU
across the state, temperatures have been steadily climbing
throughout the day. But, for mid to late August we are still at or
a bit below normal with temps generally in the upper 80s to lower
90s. Dewpoints have made temps a bit more uncomfortable, with
values ranging from the mid 60s to upper 70s.

Not many changes were made to the ongoing forecast during the short
term period. The one exception to that is rain chances for the late
afternoon and evening hours, mainly across the north. Previously
advertised shortwave is progressing eastward across northwest
Arkansas as of 1930z and seems to have provided enough lift to get
some rain and thunderstorms to develop this afternoon. This activity
has been confined to northeast OK and southwest MO and given the
latest HRRR guidance will translate east and impact areas mainly
north of Little Rock.

Looking ahead, can't rule out some isolated to scattered showers and
thunderstorms through Sunday but activity shouldn't be too
widespread. The heat gets turned up a bit on Saturday as surface
high pressure becomes more centered over the area and mid level
ridging builds over and just south of the state. Heat indices
will likely make it to 100 in most areas, with the exception being
across the north. Some locations will flirt with heat advisory
criteria across southern/southeastern areas but current forecast
remains just below criteria attm.

LONG TERM...Sunday Night Through Friday

A flat ridge will be in place across the region at the beginning of
the long term, while a moist southerly flow remains at the surface.
Monday is of heightened interest to most people because of the solar
eclipse, and although only a partial eclipse will be visible from
Arkansas, interest is still quite high in the midday weather
conditions.

This could certainly change, but at the moment it looks like much of
the area will probably be partly to mostly cloudy, which could
certainly present a challenge to viewing the eclipse. The least
cloud cover will probably be in the northeast and perhaps in the
southeast as well. The very warm temperatures and humid airmass will
also result in 20-30 percent rain chances during the time of the
eclipse.

By the Tuesday-Wednesday time frame, the upper level ridge will give
way to an upper level trof dropping down into the area. This will be
accompanied by a surface front, which should result in increased
rain chances on those two days. Cooler and drier air will move in
behind the front once again, and will allow max temperatures to drop
down below climatological normals in the Wed-Fri time frame,
particularly on Thu-Fri. In fact, there may not be any 90 degree
readings on either of those days.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...32 / Long Term...61
Aviation...32
Hazardous weather outlook, Aug 18, 4:28 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
428 PM CDT Fri Aug 18 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-192130-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
428 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight
Isolated thunderstorms across northwest sections of the state may
move across the northern half of the area overnight into early
Saturday morning. The overall threat for severe weather is
low...but an isolated strong to severe thunderstorm is still
possible...along with some locally heavy rainfall in a few storms.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Scattered showers and thunderstorms are expected Saturday through
Monday. The severe weather potential remains low at this time.

With increasing humidity values...heat indices will likely exceed
100 degrees across much of the area and could approach advisory
level criteria through Tuesday.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Aug 18, 9:26 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
926 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     10 SW HARRISON          36.13N  93.23W
08/18/2017                   BOONE              AR   EMERGENCY MNGR

            REPORTS A BARN AND POWER POLES BEING BLOWN DOWN.

&&

EVENT NUMBER LZK1700261

SD
Local storm report, Aug 18, 9:31 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MIDWAY                  35.29N  93.53W
08/18/2017                   LOGAN              AR   EMERGENCY MNGR

            TREES AND POWER LINES WERE REPORTED DOWN ON HIGHWAY 22
            IN MIDWAY.

&&

EVENT NUMBER LZK1700262

61
Local storm report, Aug 18, 9:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
933 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 NE SUBIACO            35.32N  93.60W
08/18/2017                   LOGAN              AR   EMERGENCY MNGR

            TREES AND POWER LINES WERE REPORTED DOWN AND BLOCKING
            HIGHWAY 288 AND HIGHWAY 197.

&&

EVENT NUMBER LZK1700263

61
Local storm report, Aug 18, 9:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     HAVANA                  35.11N  93.53W
08/18/2017                   YELL               AR   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN ON HIGHWAY 27.

&&

EVENT NUMBER LZK1700264

61
Special weather statement, Aug 18, 10:26 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1026 PM CDT FRI AUG 18 2017

ARZ042-043-190415-
Saline AR-Garland AR-
1026 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARLAND...
NORTHWESTERN SALINE AND NORTHEASTERN HOT SPRING COUNTIES UNTIL 1115
PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs Village, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Benton...                         Hot Springs Village...
Lonsdale...                       Nance...
Grape...                          Crows...
Owensville...

LAT...LON 3476 9304 3481 9293 3459 9256 3450 9285
TIME...MOT...LOC 0325Z 316DEG 21KT 3472 9293

65
Special weather statement, Aug 18, 10:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1047 PM CDT FRI AUG 18 2017

ARZ044-045-190430-
Pulaski AR-Lonoke AR-
1047 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LONOKE AND EAST
CENTRAL PULASKI COUNTIES UNTIL 1130 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm over
Protho Junction, or near North Little Rock, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Jacksonville...
Lonoke...                         Keo...
Protho Junction...                Sisemore...
Meto...                           McAlmont...
Toltec Mounds State Park...       Scott...
Estes...                          South Bend...
Baucum...                         Bevis Corner...
Willow Beach...                   Toltec...
Rose City...                      Kerr...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 9226 3484 9219 3482 9179 3454 9205
TIME...MOT...LOC 0347Z 285DEG 27KT 3476 9217

65

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningLZKNewton, Searcy24 min
Aug 18, 7:30 PM CDTSpecial Weather StatementLZKSearcy45 min
Aug 18, 7:32 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan43 min
Aug 18, 7:49 PM CDTSpecial Weather StatementLZKNewton41 min
Aug 18, 8:06 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell39 min
Aug 18, 8:24 PM CDTSpecial Weather StatementLZKJohnson51 min
Aug 18, 8:42 PM CDTSpecial Weather StatementLZKYell48 min
Aug 18, 9:09 PM CDTSpecial Weather StatementLZKYell51 min
Aug 18, 9:20 PM CDTSevere Thunderstorm WarningLZKYell15 min
Aug 18, 9:25 PM CDTSpecial Weather StatementLZKPerry50 min
Aug 18, 10:26 PM CDTSpecial Weather StatementLZKSaline49 min
Aug 18, 10:47 PM CDTSpecial Weather StatementLZKLonoke43 min
Aug 18, 10:51 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski39 min
Aug 18, 11:17 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie43 min
Aug 18, 11:46 PM CDTSpecial Weather StatementLZKArkansas44 min
Aug 19, 12:25 AM CDTSpecial Weather StatementLZKArkansas50 min
Aug 19, 2:50 AM CDTHeat AdvisoryLZKArkansas, Bradley, Calhoun, Clark, Cleveland, Conway and 20 more40 hr
Aug 19, 3:50 PM CDTSpecial Weather StatementLZKBaxter25 min
Aug 19, 4:00 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Stone30 min
Aug 19, 4:26 PM CDTSpecial Weather StatementLZKIzard34 min
Aug 19, 4:59 PM CDTSpecial Weather StatementLZKSharp31 min
Aug 19, 5:25 PM CDTSpecial Weather StatementLZKSharp35 min
Aug 19, 5:56 PM CDTSpecial Weather StatementLZKIndependence34 min
Aug 19, 6:28 PM CDTSpecial Weather StatementLZKCleburne32 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.